Nearly three dozen young people have been hospitalized around the country in recent weeks for severe respiratory problems after vaping either nicotine or marijuana, stumping doctors treating them.
The Illinois, Minnesota and Wisconsin public health departments are investigating these cases and at least 20 additional emergency admissions that doctors suspect are related to vaping some substance, possibly even illegal street drugs or adulterated liquids laced with THC, the ingredient that produces marijuana’s high.
There are also cases in California, which appear to be associated with vaping cannabis or cannabidiol oil.
Most of the patients were having difficulty breathing when they arrived at the hospital. Some patients also reported chest pain, vomiting and other ailments. The cases have ranged in severity, with some patients suffering severe lung damage that required weeks of treatment in the intensive care units.
Each of the patients reported using e-cigarettes or other vaping devices in the weeks leading up to the emergency. But officials are not yet clear whether vaping caused the injuries, and if so, what ingredient in the e-cigarette or vaping systems was responsible.
“We know the children have been injured. We don’t yet know the causative agent,” said Dr. David D. Gummin, medical director of the Wisconsin Poison Center, and professor and chief of medical toxicology at the Medical College of Wisconsin. “We have no leads pointing to a specific substance other than those that are associated with smoking or vaping.”
Initially, Gummin said, doctors suspected that the patients were suffering from an infectious disease. But the patients’ failure to respond to antibiotics led the doctors to believe they had been harmed by a toxic substance. A common practice among their patients was vaping.
One hypothesis, said Gummin, is that the teenagers had purchased a nicotine or cannabis-derived vaping product that had been used once, and then refilled with dangerous substances that would be hard to detect. The Wisconsin Department of Health Services reported 12 confirmed and 14 suspected cases of vaping-related illnesses, including severe lung damage in people who reported recent vaping or “dabbing,” which is vaping marijuana oils, extracts or concentrates.